Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 211, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 29, 2004, 10:23 PM CDT for Cotton County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2004, 10:23 PM CDT (03:23 UTC)
- Expired
- Apr 29, 2004, 11:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Cotton County, OK
The radar
The Altus AFB radar (KFDR), 52 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
836 WUUS54 KOUN 300323 SVROKC OKC033-300415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1022 PM CDT THU APR 29 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COTTON COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 1115 PM CDT * AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR DEVOL...MOVING EAST-NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE COOKIETOWN...DEVOL...RANDLETT... TEMPLE AND WALTERS HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS OF 65 MPH ARE LIKELY. LAT...LON 3432 9860 3414 9860 3417 9815 3447 9815 $$ ...SPEG.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 7:35 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Apr 29, 7:35 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 735 PM CDT THU APR 29 2004 THUNDERSTORM COMPLEX THAT INITIATED EARLIER JUST EAST OF SURFACE LOW OVER LUBBOCK...HAS MOVED INTO SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. 00Z OUN SOUNDING SUPPORTS VISIBLE SATELLITE TRENDS OF WIDESPREAD STRATOCUMULUS CLOUDS OVER THE AREA...AT THE INVERSION HEIGHT OF 5000 FT. PROPAGATION IS EXPECTED TO BE A GREATER INFLUENCE ON THE CONVECTIVE EVOLUTION ONCE THE LOW LEVEL JET DEVELOPS...WITH THE COMPLEX ENCOUNTERING GREATER CONVECTIVE INHIBITION FARTHER EAST. THIS SHOULD RESULT IN THUNDERSTORMS TURNING MORE SOUTHWARD WITH TIME...REACHING NORTH CENTRAL AND CENTRAL TEXAS LATER IN THE NIGHT. THIS SCENARIO HAS LARGE IMPLICATIONS FOR THE FORECAST FARTHER NORTH ALONG THE COLD FRONT...WHICH WERE INITIALLY EXPECTING THE HIGHEST CHANCES OF RAIN OVERNIGHT. HOWEVER...THE LATEST ANALYSES AND RADAR/SATELLITE TRENDS SUGGEST OTHERWISE. EXPECT THE THUNDERSTORM COMPLEX TO INTERRUPT THE FLOW OF MOISTURE AND INSTABILITY FARTHER NORTH NECESSARY TO SUPPORT HIGH POPS...BUT DO EXPECT A FEW SHRA OR ISOLATED -TS FROM TIME TO TIME...AS IS BEGINNING TO OCCUR OVER NORTHWEST OKLAHOMA. HAVE MADE INITIAL UPDATES TO REFLECT THIS THINKING. ------------------------- 345 PM CDT THU APR 29 2004 .DISCUSSION... STRONG MID-SPRING COLD FRONT MAKING PROGRESS ACROSS HIGH PLAINS OF TEXAS PANHANDLE THIS AFTERNOON AND IS BEGINNING TO ENTER FAR NORTHWEST PART OF FA. APPEARS RUC HAS FAIRLY DECENT HANDLE ON FRONTAL POSITION AND PLACES IT FROM NEAR FAIRVIEW TO SOUTH OF ELK CITY TO AROUND HOLLIS BY 10 PM. STORMS DEVELOPING AHEAD OF FRONT IN TX PANHANDLE SO APPEARS MOST LIKELY AREA FOR INITIAL SEVERE DEVELOPMENT WILL BE ACROSS SOUTHWEST PARTS OF FA. FORECAST SHEAR PROFILES A LITTLE MORE FAVORABLE ACROSS THIS AREA ALSO. EXACT EVOLUTION OF STORMS THIS EVENING UNCLEAR BUT AS LLJ INTENSIFIES OVERNIGHT BEST CHANCE FOR CONVECTION SHOULD BE ACROSS NORTH CENTRAL/ CENTRAL PARTS IN VICINITY OF JET AXIS. OVERALL SETUP FOR ADDITIONAL STORMS ON FRIDAY WILL BE DEPENDENT UPON AMOUNT OF CONVECTIVE DEVELOPMENT THIS EVENING BUT WOULD IMAGINE THAT COLD FRONT WILL BE FARTHER SOUTH THAN ETA/GFS SUGGEST GIVEN CURRENT TRENDS. HAVE THEREFORE LOWERED TEMPS ACROSS NORTHERN SECTIONS FOR HIGHS TOMORROW AND LOWS FOR TONIGHT. EXPECT SIMILAR WEATHER ON FRIDAY WITH CENTRAL AND SOUTHERN PARTS OF THE FA HAVING THE BEST CHANCE FOR SEVERE THUNDERSTORMS. WILL GRADUALLY DRY THINGS OUT GOING INTO SATURDAY MORNING AS FRONT PUSHES INTO NORTHEAST PARTS OF TEXAS. REST OF EXTENDED FORECAST WILL BE DRY WITH BELOW NORMAL TEMPS TO START THE WORK WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 64 77 48 65 / 50 50 60 10 HOBART OK 57 73 44 67 / 60 20 30 10 WICHITA FALLS TX 64 85 52 67 / 30 30 60 10 GAGE OK 47 61 40 65 / 40 20 20 10 PONCA CITY OK 62 69 46 62 / 60 50 60 10 DURANT OK 67 82 57 67 / 0 50 60 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 6
Hazardous weather outlook, Apr 29, 12:00 PM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU APR 29 2004
OKZ004>048-050>052-TXZ083>090-301200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER PARTS OF NORTHERN...WESTERN..AND CENTRAL OKLAHOMA AND
ALL OF WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTH AND WEST OF A CHANDLER...TO
OKLAHOMA CITY...TO WAURIKA...TO BELLEVUE TEXAS LINE.
TIMING...
THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 2 PM AND 4 PM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS IN THE RISK AREA SHOULD
BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON INTO THE
EARLY EVENING HOURS. SPOTTER GROUPS AND EMERGENCY MANAGEMENT
PERSONNEL ACROSS THE REST OF THE RISK AREA SHOULD BE PREPARED FOR
SEVERE OPERATIONS THIS AFTERNOON INTO TONIGHT.
DISCUSSION...
A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD THROUGH THE
CENTRAL PLAINS AND THE OKLAHOMA AND TEXAS PANHANDLES TODAY AS AN
UPPER LEVEL STORM SYSTEM MOVES INTO THE CENTRAL ROCKIES. BY LATE
AFTERNOON THE FRONT WILL EXTEND FROM NORTHEASTERN KANSAS THROUGH
NORTHWESTERN OKLAHOMA...INTO THE TEXAS PANHANDLE. IN ADDITION A DRY
LINE WILL MOVE EASTWARD ACROSS THE TEXAS PANHANDLE DURING THE
AFTERNOON TO THE VICINITY OF THE OKLAHOMA BORDER. AHEAD OF THE
FRONT...SOUTHERLY WINDS WILL CONTINUE TO PULL MOISTURE NORTHWARD AND
BY LATE AFTERNOON A VERY UNSTABLE AIRMASS WILL BE IN PLACE AHEAD OF
THE BOUNDARIES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
FRONT IN NORTHWESTERN OKLAHOMA BY LATE AFTERNOON AND POSSIBLY
FARTHER SOUTH ALONG THE DRYLINE. ALTHOUGH VERTICAL WIND SHEAR WILL
BE MARGINAL...STRONG INSTABILITY WILL SUPPORT SEVERE THUNDERSTORM
DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
THE THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT AND PUSH INTO
NORTHERN AND POSSIBLY CENTRAL OKLAHOMA AIDED BY A STRONG LOW LEVEL
JET WHICH WILL CONTINUE TO FEED MOIST UNSTABLE AIR NORTHWARD INTO
THE THUNDERSTORM COMPLEX.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY ACROSS PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS. IT APPEARS THAT THE THREAT AREA
WILL SHIFT SOUTHEASTWARD...EXTENDING FROM WESTERN NORTH TEXAS INTO
CENTRAL AND SOUTHEAST OKLAHOMA AND WILL BE FOCUSED ALONG THE FRONT
AND/OR OUTFLOW BOUNDARIES FROM OVERNIGHT THUNDERSTORMS. THE SEVERE
WEATHER THREAT WILL END BY SATURDAY AS THE FRONT PUSHES SOUTH INTO
TEXAS AND THE STRONG UPPER LEVEL SYSTEM MOVES EAST OF THE
AREA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY...APRIL 30.In the hours before
Special weather statement, Apr 29, 9:09 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 909 PM CDT THU APR 29 2004 TXZ085-300225- WILBARGER TX- 909 PM CDT THU APR 29 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WILBARGER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF OKLAUNION AT 909 PM CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN WILBARGER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ...SPEG.
Special weather statement, Apr 29, 9:16 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 916 PM CDT THU APR 29 2004 OKZ039-300230- STEPHENS OK- 916 PM CDT THU APR 29 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR STEPHENS COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM BRAY TO 4 MILES WEST OF VELMA TO 12 MILES SOUTHWEST OF VELMA AT 916 PM CDT...MOVING EAST-NORTHEAST AT 30 MPH. WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN STEPHENS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ...SPEG.
Local storm report, Apr 29, 9:39 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT THU APR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL WAURIKA 34.17N 98.00W
04/29/2004 0.75 INCH JEFFERSON OK TRAINED SPOTTER
&&
KATSpecial weather statement, Apr 29, 9:54 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 954 PM CDT THU APR 29 2004 OKZ037-TXZ086-300315- TILLMAN OK-WICHITA TX- 954 PM CDT THU APR 29 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHEASTERN TILLMAN AND NORTHWESTERN WICHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES SOUTHWEST OF LOVELAND TO 8 MILES NORTHEAST OF ELECTRA AT 954 PM CDT...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN TILLMAN AND WICHITA COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ...SPEG.
Special weather statement, Apr 29, 10:01 PM CDT, 22 minutes before
OKZ018>020-024>026-028>030-300315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1001 PM CDT THU APR 29 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 127 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN OKLAHOMA... KINGFISHER...LOGAN...PAYNE...CANADIAN...OKLAHOMA...LINCOLN... MCCLAIN...CLEVELAND...AND POTTAWATOMIE. THE RISK FOR ADDITIONAL SEVERE WEATHER IS EXPECTED TO REMAIN ACROSS PORTIONS OF SOUTHWEST AND SOUTH CENTRAL OKLAHOMA. JAMES
Local storm report, Apr 29, 10:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1018 PM CDT THU APR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL GRANDFIELD 34.23N 98.69W
04/29/2004 1.00 INCH TILLMAN OK AMATEUR RADIO
&&
KATThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:47 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 43 min |
| Apr 29, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 35 min |
| Apr 29, 11:26 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 34 min |
| Apr 29, 11:37 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 38 min |
| Apr 30, 12:31 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 44 min |
| Apr 30, 2:30 AM CDT | Flash Flood Warning | OUN | Kiowa | 3 hr |
| Apr 30, 12:27 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 48 min |
| Apr 30, 12:31 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 59 min |
| Apr 30, 1:28 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 62 min |
| Apr 30, 2:16 PM CDT | Tornado Warning | OUN | Jefferson | 44 min |
| Apr 30, 2:22 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson | 53 min |
| Apr 30, 2:27 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 48 min |
| Apr 30, 2:52 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 23 min |
| Apr 30, 3:02 PM CDT | Tornado Warning | OUN | Jefferson | 43 min |
| Apr 30, 3:20 PM CDT | Flash Flood Warning | OUN | Jefferson | 3 hr |
| Apr 30, 3:44 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 61 min |
| Apr 30, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Pottawatomie | 47 min |
| Apr 30, 4:30 PM CDT | Tornado Warning | OUN | Love | 30 min |
| Apr 30, 4:41 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 49 min |
| Apr 30, 4:55 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 35 min |
| Apr 30, 4:59 PM CDT | Severe Thunderstorm Warning | OUN | Love | 46 min |
| Apr 30, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 51 min |
| Apr 30, 5:26 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 49 min |
| Apr 30, 6:08 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 67 min |
| Apr 30, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 46 min |
| Apr 30, 6:20 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 25 min |
| Apr 30, 6:38 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 37 min |
| Apr 30, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Payne | 31 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.